Kansas, 2005

Hail and Damaging Wind in Kansas, July 17, 2005

July 17, 2005 · NWS GLD · 3 events in 3 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 17, 12:00 PM MST, 9 hours earlier.

Area forecast discussion, Jul 17, 12:00 PM MST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT SUN JUL 17 2005

.DISCUSSION...
THE COLD FRONT BISECTING THE FORECAST AREA FROM NORTHEAST TO
SOUTHWEST CONTINUES TO SLOWLY SAG SOUTHWARD AS SEEN ON KGLD WSR-88D.
THE MOST RECENT TREND SUGGESTS THE FRONT IS NEARLY
STATIONARY...WHICH THE 12Z NAM/RUC SUGGESTED. THEREFORE INCREASED
POPS ALONG AND SOUTH OF THE BOUNDARY THROUGH THE EARLY EVENING HOURS
AND KEPT A POST FRONTAL MENTION TO CAPTURE ANYTHING THAT DRIFTS
EAST/SOUTHEAST OFF THE HIGHER TERRAIN. REMOVED ANY MORNING MENTION
ON MONDAY AS FRONT/CLUSTER/MCS SHOULD EXIT THE REGION AS SURFACE
HIGH PRESSURE SETTLES ACROSS THE CENTRAL HIGH PLAINS. BY
AFTERNOON...MOIST SOUTHEAST FLOW RETURNS AS SURFACE HIGH PRESSURE
MOVES EAST. KEPT A SLIGHT CHANCE MENTION LATE AFTERNOON/EARLY
EVENING...MAINLY ACROSS THE SOUTHWEST ZONES AS INSTABILITY AXIS
DEVELOPS ACROSS THE EASTERN PLAINS OF COLORADO.

THE SUBTROPICAL RIDGE BEGINS TO BUILD EASTWARD INTO THE CENTRAL HIGH
PLAINS ON TUESDAY AS THE STRONG SHORT WAVE LIFTS NORTHEAST INTO
CANADA. THE THERMAL RIDGE BEGINS TO BUILD INTO THE AREA WHICH SHOULD
BEGIN THE START OF A HOT WEEK. AN ISOLATED LATE AFTERNOON/EVENING
THUNDERSTORM APPEARS POSSIBLE ALONG THE DRY LINE...HOWEVER WILL
CONTINUE WITH NO MENTION AT THIS TIME WITH ONLY ISOLATED COVERAGE.

DAYS 4 THROUGH 7...MID/UPPER FLOW WEAKENS AS THE SUBTROPICAL RIDGE
BUILDS INTO THE CENTRAL HIGH PLAINS. THIS WILL SUPPORT HIGHS IN THE
UPPER 90S/LOWER 100S ACROSS THE AREA. SOUTHEASTERLY FLOW AT THE
SURFACE WILL KEEP DEWPOINTS RELATIVELY HIGH MAKING IT QUITE
UNCOMFORTABLE DURING THE AFTERNOON HOURS. THE RIDGE AMPLIFIES ON
THURSDAY AND BEGINS TO FLATTEN AND MOVE EASTWARD ON FRIDAY AS
ANOTHER PACIFIC SYSTEM MOVES INTO THE NORTHWEST. RELUCTANT TO MAKE
BIG ADJUSTMENTS TO TEMPERATURES AT THIS POINT BUT SHOW A SUBTLE
TREND DOWN BEGINNING FRIDAY AS HEIGHTS/THICKNESS DECREASE ONLY
SLIGHTLY. BOTH ECMWF/GFS SUPPORT THE RIDGE BREAKING DOWN BRIEFLY ON
SATURDAY WITH A BOUNDARY ENTERING THE WEST/NORTHWEST. CONTINUED TO
SHOW A SLIGHT DECREASE IN TEMPERATURES AND KEEP THE DRY FORECAST
INTACT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

MCGUIRE
Hazardous weather outlook, Jul 17, 9:35 AM MST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT SUN JUL 17 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1035 AM MDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL CONTINUE TO SLIDE ACROSS THE TRI STATE AREA
TODAY...PROVIDING THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND THROUGH THE EVENING HOURS.

STRONG HEATING AHEAD OF THIS FRONT WILL ALLOW FOR THUNDERSTORMS TO
DEVELOP AFTER 3 PM MDT (4 PM CDT) ALONG THIS BOUNDARY...WHICH WILL
ROUGHLY LIE ALONG AND SOUTH OF A FLAGLER TO GOODLAND TO MCCOOK LINE
THIS AFTERNOON. ANY STORM THAT FORMS WILL BE CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF QUARTERS...FREQUENT LIGHTNING AND DAMAGING
WIND GUSTS UP TO 60 MPH.

THERE IS ALSO A SMALL CHANCE FOR A FEW BRIEF TORNADOES LATE THIS
AFTERNOON AS THUNDERSTORMS BEGIN TO DEVELOP. THE THREAT FOR
TORNADOES WILL LIE ALONG AND SOUTH OF A SHARON SPRINGS TO NORTON LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AFTERNOON AND EVENING
ALONG A FRONT AS IT RETREATS BACK TO THE NORTH ACROSS THE TRI STATE
AREA. AT THIS TIME THE MAIN THREAT WILL BE DANGEROUS LIGHTNING AND
PERHAPS SOME SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM MDT (4 PM CDT).

JRM

The radar

The Grand Island radar (KUEX), 137 km away, was scanning. The volume nearest the first event began at 03:57 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Norton

When
July 17, 9:00 PM MST
Where
Norton County, 4 mi NW of Norton
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.867, -99.933

A tree 12 feet tall with a 4-inch diameter trunk was blown down.

Hail, Decatur

When
July 17, 9:28 PM MST
Where
Decatur County, 13 mi SW of Oberlin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.683, -100.683

Hail, Thomas

When
July 17, 9:30 PM MST
Where
Thomas County, 10 mi NW of Colby
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.500, -101.183

Dents in vehicle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458147, 5458148, 5458149.